Cessation of Meth Abuse Linked to Reversal of Heart Damage

Share this content:
Cessation of Meth Abuse Linked to Reversal of Heart Damage
Cessation of Meth Abuse Linked to Reversal of Heart Damage

TUESDAY, May 30, 2017 (HealthDay News) -- With proper medical treatment, it may be possible to reverse heart damage in methamphetamine users who stop using the drug, according to a study published in the June 1 issue of JACC: Heart Failure.

Researchers tracked 30 methamphetamine abusers and measured their heart function to see if it improved after they stopped using the drug. The patients were age 30 on average. Most of the patients were male, and all had evidence of heart failure.

The investigators found that after discontinuing methamphetamine use, participants were less likely to die, or suffer a nonfatal stroke or have to be hospitalized again for heart failure, compared to those who continued using the drug.

In a journal commentary, James Januzzi, M.D., a professor of medicine at Harvard Medical School in Boston, said the study shows that heart function improves only after quitting. "Rather than simply placing patients with suspected methamphetamine associated cardiomyopathy on a cocktail of neurohormonal blockade, the majority of focus should be on helping such patients quit," he added in a news release from the American College of Cardiology.

Abstract/Full Text (subscription or payment may be required)
Editorial (subscription or payment may be required)

Share this content:

is free, fast, and customized just for you!




Already a member?

Sign In Now »

Drug Lookup

Browse drugs by: BrandGenericDisease



Sign up for myCME e-newsletters




More in Home

Some California Mosquitoes Can Carry Zika Virus

Some California Mosquitoes Can Carry Zika Virus

Aedes aegypti mosquitoes found to transmit Zika virus

Periodontal Inflammation a Risk With Tongue Piercing

Periodontal Inflammation a Risk With Tongue Piercing

And, two young females with tongue piercings have deep lingual infrabony lesions, periodontitis

Risk of OD Highest for First Days of Opioid  Benzodiazepine Use

Risk of OD Highest for First Days of ...

Five-fold increased risk of opioid-related overdose during first 90 days of concurrent use

is free, fast, and customized just for you!




Already a member?

Sign In Now »